Medications That Cause Hair Loss

facebooktwittergoogle_plusredditpinterestlinkedinmail

Losing some amount of hair everyday is common as you comb or style, but if your hair loss is excessive or you are experiencing balding, its time to take serious steps. Stress, aging and heredity are all causes of hair loss. Moreover, certain medications you may be taking could also be blamed when it comes to losing hair.

In most cases, medications lead to temporary hair loss, and the hair grows back once you stop the intake of a particular medication. In other cases; however, medications can cause you to develop male or female pattern baldness, leading to permanent hair loss and balding.

If you are concerned that the medication you are taking may be contributing to your hair loss, it is better to get in touch with a medical practitioner or ask your pharmacist for a list of the manufacturer’s warnings for the medication. It may be that hair loss is a potential side effect of your medication.

 

Medications That Cause Hair Loss

The reason that certain medications cause you to lose your hair is that they are toxic to the hair follicles which are responsible for hair growth. When hair follicles become damaged, the normal cycle of hair growth is disrupted eventually leading to hair loss.

The following are a list of medications that most commonly cause hair loss:

  • Gout medications – Allopurinol, a medication used to treat a form of arthritis known as gout, can lead to telogen effluvium. Hair has a programmed life cycle: a growth phase, resting phase and shedding phase. However, due to these medicines the programmed life cycle of hair is interrupted and most hair undergoes telogen phase.

Brand names include Lopurin and Zyloprim.

  • Beta blockers – Beta blockers are medications that reduce the workload of your heart and help to lower blood pressure. Beta blockers are known to cause telogen effluvium, and include:
    • Metoprolol (Lopressor)
    • Timolol (Blocadren)
    • Nadolol (Corgord)
    • Atenolol (Tenormin)
    • Propranolol (Inderal, Inderal LA)
  • Anticoagulants – Anticoagulant medications, which can help stave off blood clots and prevent complications in people with certain conditions, including heart disease, can also cause hair loss. The type of hair loss caused by anticoagulants is known as telogen effluvium, which is hair loss that can affect the entire scalp, rather than just a specific area.

Anticoagulants that can lead to hair loss include warfarin sodium (Panwarfarin, Sofarin, Coumadin) and heparin injections.

  • Vitamin A – Excessive intake of vitamin A may lead to telogen effluvium. The acne medication isotretinoin (Accutane) is derived from vitamin A.
  • Female hormones – Taking female hormones can trigger hair loss. Oral contraceptives like birth control pills and hormone replacement therapy can lead to hormonal changes that may cause your hair to fall out
  • Male hormones – Male hormones can also trigger hair loss. Men who take testosterone or anabolic steroids may experience male pattern balding and permanent hair loss.
  • Antidepressants – Medications which are used to treat depression and anxiety are also known to cause telogen effluvium, including:
    • Amoxapine (Asendin)
    • Amitriptyline (Elavil, Endep)
    • Doxepin (Adapin, Sinequan)
    • Clomipramine (Anafranil)
    • Fluoxetine hydrochloride (Prozac)
    • Desipramine (Norpramin, Pertofrane) and more.
  • Anticonvulsants – Anticonvulsants,  or anti-seizure medications, can also lead to diffuse hair loss. These medications include trimethadione (Tridione) and valproic acid (Depakote).